Hail, Baca
- When
- July 23, 6:35 PM MST to 6:40 PM MST
- Where
- Baca County, 1.49 mi SSW of Pritchett
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.350, -102.870
Strong to severe thunderstorms over Baca County produced hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Strong to severe thunderstorms over Baca County produced hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 23, 1:55 PM MST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 255 PM MDT THU JUL 23 2009 .SHORT TERM... (TONIGHT AND FRIDAY) CURRENTLY...A HIGH PRESSURE RIDGE REMAINS OVER THE INTERMOUNTAIN WEST. WITH A WARMER AND DRIER AIRMASS OVERHEAD THERE IS LESS OF AN OPPORTUNITY FOR STRONG DAYTIME CONVECTION. TONIGHT...WITH DEW POINTS IN THE LOWER TO MID 40S THERE WILL BE ENOUGH CAPE TO GET ISOLATED THUNDERSTORMS BUT NOT ENOUGH SHEAR AND INSTABILITY TO ALLOW FOR SEVERE CONVECTION. AFTERNOON AND EARLY EVENING CONVECTION SHOULD CEASE SHORTLY AFTER SUNSET. MIN TEMPS SHOULD REMAIN SEASONABLY COOL UNDER MOSTLY CLEAR SKIES. TOMORROW...THE UPPER LEVEL HIGH WILL REMAIN QUASI STATIONARY AND WARM AND DRY AIR WILL REMAIN OVER SOUTHERN COLORADO TOMORROW AFTERNOON. THERE WILL BE ENOUGH DAYTIME CONVECTION FOR SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ALONG THE PALMER DIVIDE AND THE EASTERN AND CENTRAL MOUNTAINS. ANY CONVECTION WILL REMAIN OVER THE MOUNTAINS...AND WITH A STRONG CAP AND DRY LOWER ATMOSPHERE THERE SHOULD BE ONLY WEAK CONVECTION ALONG THE EASTERN PLAINS. --JMC .LONG TERM... (FRIDAY NIGHT THROUGH THURSDAY) FRIDAY NIGHT...UPPER RIDGE OVER THE CWFA...PER MODELS...WITH JUST ISOLATED POPS OVER MOUNTAINS AND HIGH VALLEYS. SHORTWAVE OVER GREAT PLAINS FORECAST TO PUSH SURFACE FRONT CLOSE TO OUR AREA BY 12Z SATURDAY...AS PATTERN CHANGE EVOLVES. SATURDAY AND SATURDAY NIGHT...FRONT PUSHES THROUGH EASTERN PLAINS DURING THE MORNING AND UPSLOPE FLOW DEVELOPS. INTO THE AFTERNOON...CAPE VALUES ELEVATE OVER 1000 J/KG...BUT LIMITING FACTOR TO DEEP CONVECTION WOULD BE THE PRESENCE OF A CAP OVER THE PLAINS. NAM12 HINTS AT THAT WITH MOST CONCENTRATED AREA OF CONVECTION IN AND NEAR THE MOUNTAINS...AND ON MONUMENT AND RATON RIDGES. 0-6 KM SHEAR ARE 30-40 KNOTS...SO COULD NOT RULE OUT ISOLATED MARGINAL SEVERE STORMS. HIGHS SHOULD BE A BIT BELOW SEASONAL NORMS IN MOST SPOTS. SUNDAY AND SUNDAY NIGHT...WITH MOIST UPSLOPE FLOW AGAIN ACROSS THE EAST...EXPECTING ISOLATED TO SCATTERED COVERAGE OF MEASURABLE RAIN...ALTHOUGH NAM12 SHOWS LESS CAPE THAN ON SATURDAY. WITH ONLY A FEW HUNDRED J/KG ACROSS THE PLAINS...AND LOWER BULK SHEAR VALUES...POTENTIAL FOR SEVERE STORMS WOULD BE QUITE LOW. HIGHS SHOULD AGAIN BE A BIT BELOW SEASONAL NORMS. MONDAY AND TUESDAY...WHILE TIMING IS STILL AN ISSUE...SHORTWAVE IN FLOW EXPECTED TO PUSH THROUGH THE AREA EITHER LAST MONDAY AFTERNOON OR EVENING...MOISTENING UP THE PLAINS AT LOW LEVELS AND PROVIDING LIFT OVER THE ENTIRE AREA. SURROUND OFFICES HAVE NOT GONE GUNG HO ON THIS YET...WITH ISOLATED TO LOW END CHANCE POPS. SEEMS REASONABLE AT THIS TIME. HIGH TEMPERATURES FORECAST TO BE 5 TO 10 DEGREES F BELOW NORMAL...BUT WITH PERSISTENT CLOUD COVER OVER THE I-25 CORRIDOR AND EASTERN PLAINS...IT COULD BE EVEN COOLER. WEDNESDAY AND THURSDAY...MORE POTENT UPPER TROUGH TO OUR NORTH FORECAST TO MAKE A MOVE ON THE CENTRAL ROCKIES AND BE OVER EASTERN WYOMING BY LATE THURSDAY. MOST ENERGY TO OUR NORTH...SO MAINLY ISOLATED POPS STILL LOOKS GOOD. HIGH TEMPERATURES WOULD BE SOME 5 TO 10 DEGREES F BELOW NORMAL. -TLM- && .AVIATION... AVIATION...THERE WILL BE VFR CONDITIONS ACROSS SOUTHERN COLORADO...EXCEPT WHERE TSRA IS DEVELOPING ALONG THE PALMER DIVIDE AND THE EASTERN AND SOUTHERN MOUNTAINS. CIGS IN AND AROUND THESE STORMS WILL BE MAINLY VFR...GUSTY WINDS AND LIGHTNING REMAIN THE MAIN THREAT. STORMS WILL DIMINISH SHORTLY AFTER SUNSET AND BEFORE MIDNIGHT...WITH VFR CONDITIONS AREAWIDE OVERNIGHT. --JMC && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 14/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 642 AM MDT THU JUL 23 2009 COZ058>089-093>099-241245- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 642 AM MDT THU JUL 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TODAY...WITH THE BEST CHANCE FOR STORMS OVER THE EASTERN MOUNTAINS. THE MAIN THREATS WITH ANY STORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO AROUND 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE AREA FRIDAY...MAINLY OVER THE HIGHER TERRAIN. THE MAIN THREATS FROM STORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO AROUND 40 MPH. ISOLATED TO SCATTERED THUNDERSTORMS CAN THEN BE EXPECTED SATURDAY THROUGH WEDNESDAY...AS OCCASIONAL UPPER LEVEL DISTURBANCES AND ASSOCIATED FRONTS MOVE THROUGH THE AREA. LIGHTNING...GUSTY WINDS TO AROUND 55 MPH...HAIL UP TO THE SIZE OF QUARTERS AND LOCALLY HEAVY RAINFALL WILL ALL BE POSSIBLE WITH STORMS WHICH DEVELOP SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. 44/10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 359 PM MDT THU JUL 23 2009 COZ089-095-232230- CROWLEY COUNTY-WESTERN KIOWA COUNTY- 359 PM MDT THU JUL 23 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EXTREME EAST CENTRAL CROWLEY COUNTY IN SOUTHEAST COLORADO NORTHWESTERN KIOWA COUNTY IN SOUTHEAST COLORADO AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES EAST OF WILD HORSE POINT...OR 44 MILES NORTH OF LA JUNTA...WHICH WAS MOVING TOWARD THE SOUTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE... HASWELL. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 604 PM MDT THU JUL 23 2009 COZ098-099-240030- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 604 PM MDT THU JUL 23 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL BACA COUNTY IN SOUTHEAST COLORADO SOUTH CENTRAL PROWERS COUNTY IN SOUTHEAST COLORADO AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTHWEST OF TWO BUTTES...OR 20 MILES NORTH OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE SOUTH AT 10 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME SOUTH CENTRAL PROWERS COUNTY AND EXTREME NORTH CENTRAL BACA COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 628 PM MDT THU JUL 23 2009 COZ098-099-240100- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 628 PM MDT THU JUL 23 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL BACA COUNTY IN SOUTHEAST COLORADO SOUTHWESTERN PROWERS COUNTY IN SOUTHEAST COLORADO AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTHWEST OF TWO BUTTES...OR 16 MILES NORTH OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE SOUTHWEST AT 10 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTH CENTRAL BACA COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 645 PM MDT THU JUL 23 2009 COZ096-240115- EASTERN KIOWA COUNTY- 645 PM MDT THU JUL 23 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN KIOWA COUNTY IN SOUTHEAST COLORADO AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF BRANDON...OR 33 MILES NORTH OF LAMAR...WHICH WAS MOVING TOWARD THE SOUTH AT 20 MPH. LOCATIONS IMPACTED INCLUDE... CHIVINGTON. BRANDON. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 711 PM MDT THU JUL 23 2009 COZ099-240145- SPRINGFIELD VICINITY/BACA COUNTY- 711 PM MDT THU JUL 23 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL BACA COUNTY IN SOUTHEAST COLORADO THIS INCLUDES...SPRINGFIELD. AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE SOUTH AT 25 MPH. LOCATIONS IMPACTED INCLUDE... PRITCHETT. SPRINGFIELD. VILAS. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 55 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
734 PM MDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TORNADO 4 N BRISTOL 38.18N 102.32W
07/23/2009 PROWERS CO TRAINED SPOTTER
STARTED AT 727 PM.
&&
JKHThe Pueblo radar (KPUX), 169 km away, was scanning. The volume nearest the first event began at 01:33 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189621, 189622, 189624.